Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 187, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 4, 2002, 11:46 PM EDT for Monongalia County, West Virginia. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2002, 11:46 PM EDT (03:46 UTC)
- Expired
- Jul 5, 2002, 12:15 AM EDT
- In force
- 29 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Monongalia County, WV
The radar
The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 11:50 PM EDT | Hail 0.75 | Morgantown, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2766 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
333 WUUS51 KPBZ 050346 SVRPBZ WVC061-050415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1146 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONONGALIA COUNTY IN WEST VIRGINIA * UNTIL 1215 AM EDT * AT 1146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MORGANTOWN...MOVING SOUTHEAST AT 20 MPH. <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:10 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 4, 9:10 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 910 PM EDT THU JUL 4 2002 SENDING OUT AN UPDATE SHORTLY TO REMOVE MENTION OF PRECIP IN NORTHERN HALF OF CWA. WILL LEAVE IN A MENTION IN THE SOUTH... UNTIL FRONT MAKES IT THROUGH. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Local storm report, Jul 4, 5:57 PM EDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
557 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0147 PM JEANNETTE PA 1.00 INCH HAIL
07/04/02 WESTMORELAND REPORTED BY SKYWARN
SPOTTERS
0158 PM GREENSBURG PA .75 INCH HAIL
07/04/02 WESTMORELAND REPORTED BY SKYWARN
SPOTTERS
0325 PM STRATTON OH WIND DAMAGE
07/04/02 JEFFERSON TREES DOWN
0345 PM WELLSBURG WV WIND DAMAGE
07/04/02 BROOKE TREES DOWN
0406 PM NORTH BRADDOCK PA .88 INCH HAIL
07/04/02 ALLEGHENY REPORTED BY SKYWARN
SPOTTERS
0406 PM EAST MCKEESPORT PA .75 INCH HAIL
07/04/02 ALLEGHENY REPORTED BY SKYWARN
SPOTTERS
0440 PM GREENSBURG PA WIND DAMAGE
07/04/02 WESTMORELAND TREES DOWN
0447 PM GREENSBURG PA .75 INCH HAIL
07/04/02 WESTMORELAND
0500 PM LATROBE PA .75 INCH HAIL
07/04/02 WESTMORELAND REPORTED BY SKYWARN
SPOTTERS
0510 PM LIGONIER PA WIND DAMAGE
07/04/02 WESTMORELAND TREES DOWN
0515 PM MANOR PA WIND DAMAGE
07/04/02 WESTMORELAND TREES DOWNSpecial weather statement, Jul 4, 8:18 PM EDT, 3 hours 28 minutes before
PAZ029-WVZ001-002-050115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 818 PM EDT THU JUL 4 2002 ...STRONG THUNDERSTORMS APPROACHING... A CLUSTER OF THUNDERSTORMS WILL DUMP VERY HEAVY RAINFALL BETWEEN TORONTO...WEIRTON...AND BURGETTSTOWN THROUGH 9 PM. RESIDENTS CAN EXPECT STRONG WIND GUSTS UP TO 45 MPH....SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING WITH THESE STORMS AS THEY MOVE SOUTHEAST. RESIDENTS SHOULD REMAIN ALERT FOR POSSIBLE UPDATES OR WARNINGS.
Local storm report, Jul 4, 11:25 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1125 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM LAUGHLINTOWN PA 1.00 INCH HAIL
07/04/02 WESTMORELAND
1045 PM DUNBAR PA WIND DAMAGE
07/04/02 FAYETTE LARGE TREES BLOWN DOWNThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 12:53 AM EDT | Flash Flood Warning | PBZ | Preston | 3 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.